Drug-Induced Thrombotic Microangiopathy due to Cumulative Toxicity of Ixazomib
Drug-induced thrombotic microangiopathies (DTMAs) are increasingly being recognized as an important category of thrombotic microangiopathies (TMAs). Cancer therapeutic agents including proteasome inhibitors (PIs) are among the most common medications reported to cause DTMA. PIs could cause DTMA either by an immune mechanism or dose-dependent/cumulative toxicity. Eleven cases of DTMA have been reported with bortezomib and carfilzomib. To the best of our knowledge, only one case of DTMA has been reported with ixazomib due to an immune-mediated mechanism. Here, we report the first case of ixazomib-induced DTMA due to cumulative toxicity rather than immune-mediated mechanism. In this article, we discuss the precipitating factors for cumulative toxicity of ixazomib, resulting in DTMA, diagnostic workup, and management of DTMA. We also discuss clinical reasoning based analysis of DTMA versus cancer-associated TMA as well as DTMA versus cyclic thrombocytopenia seen in PI use.
Atallah-Yunes SA, Soe MH. Drug-Induced Thrombotic Microangiopathy due to Cumulative Toxicity of Ixazomib. Case Rep Hematol. 2018 Jul 3;2018:7063145.